Mitochondrial Toxicity of Antiviral Drugs

Nat Med. 1995 May;1(5):417-22. doi: 10.1038/nm0595-417.

Abstract

Long-term treatment with antiviral nucleoside analogue drugs, such as AZT, can give rise to delayed and at times severe mitochondrial toxicity. Although these toxic effects are manifest in many tissues, a common disease mechanism can explain the diverse clinical events. A better understanding of these disorders will shed light on genetic mitochondrial diseases and lead to the design of safer and more effective antiviral drugs.

Publication types

  • Research Support, Non-U.S. Gov't
  • Research Support, U.S. Gov't, P.H.S.
  • Review

MeSH terms

  • Acquired Immunodeficiency Syndrome / complications
  • Acquired Immunodeficiency Syndrome / drug therapy
  • Animals
  • Antiviral Agents / adverse effects
  • Antiviral Agents / chemistry
  • Antiviral Agents / toxicity*
  • Arabinofuranosyluracil / analogs & derivatives
  • Arabinofuranosyluracil / toxicity
  • DNA, Mitochondrial / drug effects
  • DNA-Directed DNA Polymerase / drug effects
  • Didanosine / toxicity
  • Humans
  • Mitochondria / drug effects*
  • Zalcitabine / toxicity
  • Zidovudine / toxicity

Substances

  • Antiviral Agents
  • DNA, Mitochondrial
  • Arabinofuranosyluracil
  • Zidovudine
  • fialuridine
  • Zalcitabine
  • DNA-Directed DNA Polymerase
  • Didanosine